Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2017, 2:42 PM MDT for Yuma County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 2:42 PM MDT (20:42 UTC)
- Expired
- May 25, 2017, 3:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:15 PM MDT | HAIL 1.25 | 7 S Yuma, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 1:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WUUS53 KGLD 252042
SVRGLD
COC125-252130-
/O.NEW.KGLD.SV.W.0061.170525T2042Z-170525T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
242 PM MDT THU MAY 25 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
West central Yuma County in northeastern Colorado...
* Until 330 PM MDT
* At 241 PM MDT, a severe thunderstorm was located 11 miles southwest
of Yuma, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eckley, Heartstrong and Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10279 4010 10279 4011 10237 3978 10244
3985 10280 4000 10280
TIME...MOT...LOC 2041Z 281DEG 23KT 3998 10283
HAIL...1.00IN
WIND...60MPH
$$
TL/DR1 follow-up statement
455
WWUS53 KGLD 252102
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
302 PM MDT THU MAY 25 2017
COC125-252130-
/O.CON.KGLD.SV.W.0061.000000T0000Z-170525T2130Z/
Yuma CO-
302 PM MDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL YUMA COUNTY...
At 302 PM MDT, a severe thunderstorm was located 12 miles south of
Yuma, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eckley, Heartstrong and Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 10279 4011 10237 3978 10244 3985 10280
4000 10279
TIME...MOT...LOC 2102Z 281DEG 23KT 3995 10266
HAIL...1.00IN
WIND...60MPH
$$
TL/DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:19 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 25, 12:19 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1219 PM MDT Thu May 25 2017 .SHORT TERM...(Today through Saturday night) Issued at 345 AM MDT Thu May 25 2017 Today-tonight...latest 00z models have changed their tune a bit regarding timing of showers/thunderstorms today which has also impacted various other parameters including temperature, dewpoint and wind. Latest thinking is for a weather disturbance (currently over northern Nevada and Utah) to move off the Colorado front range and into the northwest half of the forecast area by mid afternoon spreading east late in the day. Area remains under left front quad of 90kt upper jet with great upper divergence. Strong to severe thunderstorms are possible with large hail and damaging winds the primary threats. Precipitation looks to linger through the evening and perhaps midnight before lifting northeast and out of the area. 850mb temperatures warm about 8F to 13F across the area supporting highs in the upper 70s (north) to near 90 (south), this matches pretty well with latest 2m temperatures and bias corrected grids so have raised highs as a result. Low temperatures in the upper 40s to mid 50s. Friday-Friday night...another weather disturbance moves off the Colorado front range and into the area from the west-northwest by mid to late afternoon continuing east through the evening and overnight hours. Once again great upper jet divergence with this feature and it may suggest storms transitioning into an MCS. Afternoon temperatures look to warm into the low to upper 70s (northwest to southeast) with lows in the upper 40s to mid 50s. Saturday-Saturday night...upper trough axis finally forecast to move across the area during the day slowly moving east of the area during the night. Will have a continued threat for showers and thunderstorms through midnight before drier air aloft moves in from the north. High temperatures will be much cooler with low 60s (northwest) to low 70s (far east and south). Low temperatures in the mid 40s to around 50. .LONG TERM...(Sunday through Wednesday) Issued at 153 AM MDT Thu May 25 2017 There are chances for rain showers and storms over the Tri-State region during the second half of the extended period. Sunday and Monday, for the most part, will be a lull period as dry air will take over the region. Northwest upper level flow will continue to dominate over the Central/High Plains through the period. So Tuesday and Wednesday will have chances for precipitation due to shortwave troughs moving over the region both days and frontal boundaries positioned near the CWA. Instability and shear will be present as well, which indicates that some severe storms may develop. With these days being at the end of the period, it is hard to determine the exact impacts and timing. Model guidance is showing similar ideas for these days so the likelihood that precipitation will occur is higher at this time. Will continue to monitor as the middle of next week approaches. Temperatures during the period will stay consistent and hover in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM MDT Thu May 25 2017 VFR conditions forecast for the TAFs. Main focus will be the timing of the storms this afternoon and this evening. Currently looks like there will be two rounds of storms. The first round will be isolated and likely form off the developing dry line over East Central Colorado. Not far behind that initial development will be the main round of storms that will be in a cluster as they move east across the forecast area. Large hail and damaging winds will be the threats with these storms. The activity will be east, or should be east of the TAF sites by 3z or so. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...CLT AVIATION...JTL
Hazardous weather outlook, May 25, 11:11 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1111 AM MDT Thu May 25 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1111 AM MDT Thu May 25 2017 /1211 PM CDT Thu May 25 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected to develop near the Kansas and Nebraska border around 2 pm MDT (3 pm CDT) and spread east across the area through 9 pm MDT (10 pm CDT). A few severe storms are possible during this time, with the largest threat being strong microburst winds in excess of 65 mph...blowing dust and large hail around 2 inches in diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms are expected across much of the area Friday afternoon through the night as a weather disturbance moves off the Colorado front range and into the area. Supercell thunderstorms producing very large hail, damaging winds and possibly a tornado will be the primary threats in the afternoon. The storms are expected to organize into a large cluster of storms in the evening and overnight hours with the primary threats becoming large hail, damaging winds, locally heavy rainfall and possible flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm MDT (3 pm CDT) and 9 pm MDT (10 pm CDT). JRM
In the hours before
Local storm report, May 25, 2:27 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 5 ENE CLARKVILLE 40.40N 102.54W
05/25/2017 E1.00 INCH YUMA CO TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF ECKLEY, CO.
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:53 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| May 25, 2:46 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| May 25, 2:59 PM MDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| May 25, 3:18 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 42 min |
| May 25, 3:23 PM MDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| May 25, 3:36 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 24 min |
| May 25, 3:39 PM MDT | Tornado Warning | GLD | Yuma | 36 min |
| May 25, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.